Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 382, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 10:19 PM EDT for Blount County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 10:19 PM EDT (02:19 UTC)
- Expired
- Aug 18, 2011, 10:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Blount County, TN
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 10:35 PM EDT | TSTM WND DMG | Alcoa, TN | DISPATCH REPORTED ONE INCH HAIL AND SEVERAL TREES DOWN NEAR ALCOA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
204 WUUS54 KMRX 190219 SVRMRX TNC009-190245- /O.NEW.KMRX.SV.W.0382.110819T0219Z-110819T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1019 PM EDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE... * UNTIL 1045 PM EDT * AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EAGLETON VILLAGE...OR NEAR MARYVILLE...AND MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... WILDWOOD...WALLAND AND TOWNSEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406 TIME...MOT...LOC 0219Z 272DEG 11KT 3577 8392 $$
2 follow-up statements
683 WWUS54 KMRX 190229 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1029 PM EDT THU AUG 18 2011 TNC009-190245- /O.CON.KMRX.SV.W.0382.000000T0000Z-110819T0245Z/ BLOUNT TN- 1029 PM EDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR BLOUNT COUNTY... AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WILDWOOD...OR 8 MILES EAST OF ALCOA...MOVING EAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE... TOWNSEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406 TIME...MOT...LOC 0229Z 272DEG 11KT 3579 8381 $$
384 WWUS54 KMRX 190243 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1043 PM EDT THU AUG 18 2011 TNC009-190254- /O.EXP.KMRX.SV.W.0382.000000T0000Z-110819T0245Z/ BLOUNT TN- 1043 PM EDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT COUNTY WILL EXPIRE AT 1045 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3584 8380 3565 8373 3569 8403 3583 8406 TIME...MOT...LOC 0244Z 272DEG 11KT 3579 8375 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:26 PM EDT, 53 minutes earlier.
Area forecast discussion, Aug 18, 9:26 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 926 PM EDT THU AUG 18 2011 .DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN. DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME LOCALLY DENSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 93 71 94 72 / 20 10 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 92 69 92 69 / 20 10 30 20 20 OAK RIDGE, TN 67 92 68 91 68 / 20 20 30 20 20 TRI CITIES AIRPORT, TN 60 88 61 89 62 / 40 20 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU AUG 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 18, 4:37 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 437 PM EDT THU AUG 18 2011 VAZ002-005-006-182100- RUSSELL VA-SCOTT VA-WISE VA- 437 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND CASTLEWOOD. IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 18, 6:00 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG COEBURN 36.95N 82.47W
08/18/2011 WISE VA LAW ENFORCEMENT
DISPATCH REPORTED ONE INCH HAIL IN COEBURN.
&&
KGUILLETSpecial weather statement, Aug 18, 7:30 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 730 PM EDT THU AUG 18 2011 TNZ084-085-100-190000- BRADLEY TN-MCMINN TN-MEIGS TN- 730 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY COUNTIES UNTIL 800 PM EDT... AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON... RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 9:52 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 952 PM EDT THU AUG 18 2011 TNZ071-072-190230- BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN- 952 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM EDT... AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE... EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 10:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 34 min |
| Aug 18, 10:39 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Sevier | 36 min |
| Aug 18, 11:12 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 33 min |
| Aug 19, 7:13 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Scott, Union | 62 min |
| Aug 19, 7:46 PM EDT | Areal Flood Advisory | MRX | Campbell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.